How to recognise symptoms of the drug
Synthetic cannabinoids can have harmful and unpredictable effects. Immediate effects may include:
- Fast or irregular heartbeat
- Sedation, drowsiness
- Slowed reaction times
- Difficulty breathing
- Nausea, or vomiting
- Temporary paralysis
- Confusion, loss of touch with reality
- Paranoia, anxiety and panic attacks
- Loss of consciousness
How to reduce harm from the drug
High Alert recommends extreme caution consuming synthetic cannabinoids, especially in the Wellington Region, Palmerston North and Wairarapa at this time. We are currently investigating further reports of serious harm caused by synthetic cannabinoids. We will provide updates on this when more information becomes available.
The synthetic cannabinoids in circulation are very dangerous.
People may collapse or “drop”, foam at the mouth, or experience temporary paralysis. The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress.
Synthetic cannabinoids can vary in strength and concentration. They are often diluted and sprayed onto plant material, leading to different concentrations. This makes it harder to predict how strong the effects will be, even when using synthetic cannabinoids from the same packet.
It is safest not to use synthetic cannabinoids. However, if someone is going to use synthetic cannabinoids:
- Use very small amounts and wait for the full effect before choosing to have more. This can reduce the chance of overdosing.
- Ensure one person around is not using and knows how to help if needed.
- Sit down before using to reduce the chance of injury if the person loses consciousness.
- Anytime someone loses consciousness or ‘drops,’ place them in a stable side position and continuously check that they are still breathing.
Always call 111 immediately and ask for an ambulance if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save a life.
For further harm reduction information, please see the Drug Foundation’s synthetic cannabinoids page.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N20/0018. All submissions are anonymous.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.